Bone Strengthening Drugs and ONJ

“Bone strengthening drugs” are often prescribed to patients with multiple myeloma, metastatic disease to the bone, including breast or prostate cancer, bone cancers, Gorham’s disease or other bone conditions. “Bone strengthening drugs” is a broad category used to describe anti-resorptive medications, which include bisphosphonates and denosumab.

Why is a dentist interested if a patient has a history of taking bisphosphonates or denosumab? As anti-resorptive drugs, bisphosphonates and denosumab may alter the functioning of bone cells. Thus, they may be associated with a condition marked by abnormal wound healing known as osteonecrosis of the jaw, or ONJ. While this condition has also been associated with some other drugs, such as bevacizumab and sunitinib, the incidence of ONJ tends to be higher with bisphosphonates and denosumab.

 

What’s osteonecrosis of the jaw?

The American Society of Bone and Mineral Research defines ONJ as an area of exposed bone in the head and neck region that persists for greater than eight weeks in a patient with no history of radiation to the jaws. In other words, ONJ usually shows up as an area of exposed bone that fails to heal.

 

What are the signs and symptoms of ONJ?

Aside from presenting as exposed dead bone, ONJ may present as a non-healing wound or ulcer. Other signs and symptoms include swelling, a foul odor and numbness or tingling in the mouth. Additionally, ONJ may or may not present with pain, and it may also manifest as a draining abscess. In severe cases, it may progress to fracturing of the jaw.

 

Who is at risk of developing ONJ?

ONJ most commonly results from manipulation of the bone through trauma such as dental extractions, periodontal surgery or implant surgery. Nonetheless, ONJ may occur spontaneously without an unknown association.  Additionally, the risk of ONJ increases with the number of doses of the anti-resorptive medication and the frequency at which the medication is administered.

Patients who have taken bisphosphonates. Patients with a history of IV bisphosphonates have a much higher likelihood of developing ONJ than do patients with a history of oral bisphosphonates. It is important to note that because bisphosphonates have a long half-life (approximately 10 years), even after stopping to use these medications, they remain in the body for an extended period of time. This means that after 10 years, only half of the drug has been eliminated from the body.

Patients who have received denosumab. Denosumab, with a shorter half-life than bisphosphonates, does not last as long as bisphosphonates, but still remains in the body for an extended period of time.

 

How common is ONJ?

The true incidence is unknown, but the estimated cumulative incidence ranges from 0.7 percent to 24.5 percent in cancer patients with a history of taking IV bisphosphonates. While the incidence of denosumab-related ONJ remains unclear, it appears to be similar to that of bisphosphonate-related ONJ. The majority of bisphosphonate-related ONJ cases are seen in patients with a history of IV bisphosphonates rather than oral bisphosphonates.

 

How can ONJ be prevented?

Maintaining good oral hygiene and visiting the dentist regularly (at least two times a year, but preferably four times a year) are both essential. Regular dental check-ups may minimize a patient’s risk of developing dental decay (cavities), which can lead to dental infection and the need for a dental extraction. Thus, visiting a dentist regularly may help reduce one’s risk of developing ONJ. All questionable teeth should be extracted or restored at least 14 to 21 days before a patient starts treatment with drugs associated with ONJ. Extractions after receiving drugs believed to be associated with ONJ should be avoided.

 

How is ONJ treated?

ONJ is mainly treated through wound care. This means keeping the area extremely clean with either antimicrobial rinses or saline. If you think you are at risk of ONJ or are experiencing ONJ it is important to visit your oncologist and your dentist.

 

What’s the bottom line? 

There is still a lot of research needed in this field. While theories exist for how ONJ develops, we are not fully certain how the condition arises. In patients who have taken a variety of drugs associated with ONJ, we cannot yet pinpoint which drugs specifically are responsible.

It is essential to inform your dentist if you have a history of taking “bone strengthening drugs.” Also, you should visit the dentist prior to being administered IV bisphosphonates, denosumab or other drugs associated with ONJ.

 

 

References
[i] Aghaloo, Tara L., Alan L. Felsenfeld, and Sotirios Tetradis. “Osteonecrosis of the Jaw in a Patient on Denosumab.” Journal of Oral and Maxillofacial Surgery 68.5 (2010): 959-63. Print.
[ii] Bozas, George, Anu Roy, Vani Ramasamy, and Anthony Maraveyas. “Osteonecrosis of the Jaw after a Single Bisphosphonate Infusion in a Patient with Metastatic Renal Cancer Treated with Sunitinib.” Onkologie 33.6 (2010): 321-23. 11 May 2010. Web.
[iii] Estilo, C. L., M. Fornier, A. Farooki, D. Carlson, G. Bohle, and J. M. Huryn. “Osteonecrosis of the Jaw Related to Bevacizumab.” Journal of Clinical Oncology 26.24 (2008): 4037-038. Web.
[iv] Fleissig, Yoram, Eran Regev, and Hadas Lehman. “Sunitib Related Osteonecrosis of Jaw: A Case Report.” Oral Surg Oral Med Oral Pathol Oral Radiol 113.3 (2012): E1-3. Web.
[v] Fornier, Monica N. “Denosumab: Second Chapter in Controlling Bone Metastases or a New Book?” Journal of Clinical Oncology 28.35 (2010): 5127-131. Web.
[vi] Fusco, Vittorio, Claudia Galassi, Alfredo Berruti, Libero Ciuffreda, Cinzia Ortega, and Giovannino Ciccone. “Osteonecrosis of the Jaw After Zoledronic Acid and Denosumab Treatment.” Journal of Clinical Oncology 29.17 (2011): E521-522. Web.
[vii] Hoefert, Sebastian, and Harald Eufinger. “Sunitinib May Raise the Risk of Bisphosphonate-related Osteonecrosis of the Jaw: Presentation of Three Cases.” Oral Surgery, Oral Medicine, Oral Pathology, Oral Radiology, and Endodontology 110.4 (2010): 463-69. Print.
[viii] Kyrgidis, A., and K. A. Toulis. “Denosumab-related Osteonecrosis of the Jaws.” Osteoporos Int 22 (2011): 369-70. Web.
[ix] Malan, John, Kyle Ettinger, Erich Naumann, and O. R. Beirne. “The Relationship of Denosumab Pharmacology and Osteonecrosis of the Jaws.” Medical Management and Pharmacology Update 114.6 (2012): 671-76. Web.
[x] Neville, Brad W. Oral and Maxillofacial Pathology. St. Louis, MO: Saunders/Elsevier, 2009. Print.
[xi] Qi, Wei-Xiang, Li-Na Tang, Ai-Na He, Yang Yao, and Zan Shen. “Risk of Osteonecrosis of the Jaw in Cancer Patients Receiving Denosumab: A Meta-analysis of Seven Randomized Controlled Trials.” International Journal of Clinical Oncology (2013): n. pag. Web.
[xii] Rachner, Tilman D., Uwe Platzbecker, Dieter Felsenberg, and Lorenz C. Hofbauer. “Osteonecrosis of the Jaw After Osteoporosis Therapy with Denosumab Following Long-term Bisphosphonate Therapy.” Mayo Clin Proc 88.4 (2013): 418-19. Web.
[xiii] Saad, F., J. E. Brown, C. Van Poznak, T. Ibrahim, S. M. Stemmer, and A. T. Stopeck. “Incidence, Risk Factors, and Outcomes of Osteonecrosis of the Jaw: Integrated Analysis from Three Blinded Active-controlled Phase III Trials in Cancer Patients with Bone Metastases.” Ann Oncol 23 (2011): 1341-347. Web.
[xiv] Sivolella, Stefano, Franco Lumach, Edoardo Stellini, and Lorenzo Favero. “Denosumab and Anti-angiogenetic Drug-related Osteonecrosis of the Jaw: An Uncommon but Potentially Severe Disease.” Anticancer Research 33 (2013): 1793-798. Web.

 

1 Comment

Leave a Reply

Your email address will not be published.

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>